Winter Storm, Douglas
- When
- December 15, 6:00 PM CST to December 16, 4:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Strong winds were the main feature with this winter storm. Snowfall ranged from two to four inches, but winds frequently gusted over 35 mph, producing numerous whiteout conditions in open country.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Strong winds were the main feature with this winter storm. Snowfall ranged from two to four inches, but winds frequently gusted over 35 mph, producing numerous whiteout conditions in open country. Snow plows were pulled off the roads in many counties during the evening and overnight hours. The snow and winds were due to low pressure moving from Colorado into Iowa, then into Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 15, 2:56 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CST MON DEC 15 2003 ...ACCUMULATING SNOWS AND STRONG WINDS ON THE WAY... .DISCUSSION... AND ANOTHER WINTER WX EVENT FOR THE CWA...AND ANOTHER DIFFICULT FCST. FIRST OFF...MANY THANKS TO SURROUNDING OFFICES FOR PHONE AND CHAT RESOLVING WARNING/ADVRY ALIGNMENT...APPRECIATED ON THIS END. DECIDED TO EXPAND WARNING FURTHER EAST A FEW TIERS...AND WENT WITH HIGHER END ADVRY FOR REST OF CWA. TOUGH CALL WITH ACCUMS...AS SYSTEM HAS LOTS GOING BOTH FOR...AND AGAINST IT. 18Z META/12Z ETA/GFS ALL PRETTY WELL LINED UP WITH SFC/H85/H7 LO TRACKS AS VRY POTENT S/W ENERGY LIFTS RAPIDLY NORTHEAST INTO UPR MS VLY. SAID TRACKS ARE CLIMATOLOGICALLY FAVORABLE FOR +SN ON A GRANITE FALLS TO ST. CLOUD TO FAR NWRN METRO TO MORA LINE...GIVE OR TAKE 50 MILES. AS MENTIONED...RAOBS THIS MRNG AND SAT PIX (WV ESP) THIS AFTN CONFIRMING SYS HAS PLENTY OF POWER WITH H5 HEIGHT FALLS OF 200DM AND DEEP DRYING ON WV IMAGES. PBLM IS BOTH GFS/META SPLIT ENERGY COMING OUT OF PROGRESSIVE FULL LAT TROF...WITH ONE PART ZIPPING ACRS SRN CONUS...AND SIBLING PART LIFTING UP INTO OUR NECK OF THE WOODS. RESULT IS CYCLOGENESIS (ALREADY WELL UNDERWAY) OVER IA/NE...WITH PRES FALLS BECOMING BROAD AND IMPRESSIVE UNDER DIFFLUENT FLOW ALOFT. H7 LO TO COME RAPIDLY NORTHEAST THIS EVENING...CLOSING OFF AS IT RUNS FROM FSD TO MSP. THIS SUGGESTS A SLOWING BAND OF SN/+SN JUST NORTH AND WEST...WHERE H7/H6 FWF FORCING AND CONV-Q COMBINE TO PRODUCE STRONG UVM. NOT ONLY ARE OLD METHOD WAYS (MAGIC CHART/+80 VERTICAL DISPLACEMENT)...LO TRACKS...AND BJ COOK METHODS (10 DEGRS OF H2 WAA) SUGGESTING 5-8 IN WARNING AREAS...BUT RECENT METHODS SUCH AS H6 FWF...DENDRITE GROWTH...WEAK TROWAL SIGNATURE...AND SIG ADVECTION OF LO TROP PRESSURES INTO CNTL MN THIS EVE ALL SUPPORT A RAPID BLOSSOMING OF THE SNOW BAND/SNOW RATES CURRENTLY WORKING INTO WRN MN AS TROF REMAINS NEG TILT. TOUGHEST AREAS ARE SCNTL MN...INTO WCNTL WI...FROM KAEL TO KEAU...WHICH IS FURTHEST REMOVED FROM STRONG FORCING. CUD BE ANYWHERE FROM 2 TO 5 HERE...BUT I THINK IT WL BE CLOSER TO 2. BUT AS PRES COUPLET AND GRADIENT COMPONENTS OF WINDS SYNC UP...BELIVE WINDS WILL HOWL OVR SCNTL MN LATE TONIGHT AND TUE...AND MOST OTHER PLACES AS WELL. 2 OF SNOW IN 40 MPH GUSTS CAN BE AS BAD AS 6 VSBY-WISE...SO JUST WENT ADVRY IN AREAS WHERE SNOW AMOUNTS WILL BE LESS...AND WENT WRNG IN AREAS WHERE MORE SNOW IS EXPECTED WITH WINDS. THINK 4-8 IS A GOOD START ON FROM GRANITE FALLS TO MORA...BUT THINK MOST LOCALS WILL BE 4-6. BEST CHANCES FOR 8 AMOUNTS VCTY LITTLE FALLS/MILLE LACS/MORA. METRO SHUD COME IN 3-5...WITH 2-4 SOUTH AND EAST OF THERE. ONCE WINDS REV UP (55KT AT H85 THRU TUE MORNING)...OUR SNOW WILL BE DOWN IN NORTHERN IOWA...SO THINK WINDS MAY BE MORE SEVERE THAN SNOW AMOUNTS. (SEE 40-50KT GUSTS NOW ON IN NEB/CO ON BACKSIDE OF LOW). FLY IN OINTMENT...AND WHAT I DONT LIKE TO SEE...IS MUCH OF FRONTO FORCING FALLS APART AS IT COMES ACRS CWA THIS EVE. NOT COMPLETELY...BUT ENUF TO WORRY ME. JET FORCING ALSO MOVS QUICKLY EAST...AND FACT THAT LIFT IS MOVING SO FAST IS A CONCERN FOR MEETING WRNG CRITERIA. WL COUNT ON ASPECTS MENTIONED ABOVE (DENDRITES/STRONG CONV-Q) TO GET THE NEEDED ACCUMS. CLEARS OUT TUE MORNING FROM WEST TO EAST WITH BLOWING SNOW CONT IN OPEN AREAS...THEN A QUIET/CLEAR TUE NIGHT. CLIPPER RACES SOUTHEAST INTO WRN WI ON WED AFTN SO ANOTHER QUICK BURST OF -SN PSBL. LONG TERM...CONSIDERABLE DIVERGENCE ON SUCCESSIVE RUNS OF MRF AND LACK OF CONFIDENCE IN LONG WAVE PATTERN...LET ALONE MINOR SHORT WAVES. MEX WAS OFF CONSIDERABLY LAST WEEK FOLLOWING THE SNOW AND INTRUSION OF COLD AIR. DECIDED TO LOWER MINS OVER WEEKEND TO NEAR CLIMO. ANY BREAKS IN CLOUDS AND LIGHT WINDS IN PREVAILING WNW FLOW ALLOW SHOULD RESULT IN RATHER NIPPY TEMPS. DECIDED TO ADD LIGHT SNOW WITH CLIPPER ON FRIDAY AND THIS WAS COORDINATED NICELY. FUTURE SNOW EVENTS BEYOND FRI WILL BE UP FOR DISCUSSION TOMORROW MORNING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...WINTER STORM WARNING TONIGHT MNZ041>045-047>052-054>059-064>065-073>074-082-091 MN...WINTER WEATHER ADVISORY TONIGHT AND TUESDAY MORNING MNZ053-060>063-066>070-075>078-083>085-092-093 WI...WINTER WEATHER ADVISORY TONIGHT AND TUESDAY MORNING WIZ014>016-023>028 BINAU/PAULSON/EDWARDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 615 AM CST MON DEC 15 2003 MNZ041-042-047-048-054>056-064-161214- CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD- YELLOW MEDICINE- 615 AM CST MON DEC 15 2003 ...WINTER STORM WARNING IN EFFECT LATE THIS AFTERNOON AND EARLY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND SOUTHERN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL STRENGTHEN TODAY WHILE MOVING TO CENTRAL WISCONSIN BY EARLY TUESDAY. SNOW WILL SPREAD INTO WEST CENTRAL MINNESOTA THIS MORNING AND BECOME HEAVY AT TIMES THIS AFTERNOON AND EARLY TONIGHT. TOTAL SNOW ACCUMULATION OF 6 INCHES IS LIKELY. IN ADDITION TO THE SNOW...STRONG NORTHWEST WINDS GUSTING TO 35 MPH WILL DEVELOP TONIGHT WHICH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG NORTHWEST WINDS WILL CONTINUE EARLY TUESDAY WITH AREAS OF BLOWING AND DRIFTING SNOW IN OPEN AREAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093-WIZ014- 023-024-161214- ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT- FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR-MARTIN- MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PIERCE-POLK-RAMSEY- REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- WASECA-WASHINGTON-WATONWAN-WRIGHT- 615 AM CST MON DEC 15 2003 ...WINTER STORM WATCH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL STRENGTHEN WHILE MOVING TO CENTRAL WISCONSIN BY EARLY TUESDAY. SOME LIGHT FREEZING DRIZZLE WILL OCCUR TODAY WITH SNOW OVERSPREADING THE AREA TONIGHT. THE SNOW COULD BE HEAVY AT TIMES TONIGHT AND THERE IS THE POTENTIAL FOR 6 OR MORE INCHES OF SNOW BY DAYBREAK TUESDAY. IN ADDITION TO THE SNOW...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WHICH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...TUEDAY THROUGH SUNDAY LIGHT SNOW WILL DIMINISH TUESDAY MORNING BUT STRONG NORTHWEST WINDS OF 20 TO 30 MPH WILL PERSIST. THIS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. WIZ015-016-025>028-161214- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK- 615 AM CST MON DEC 15 2003 ...ACCUMULATING SNOW POSSIBLE TONIGHT AND TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL STRENGTHEN TODAY AND REACH WISCONSIN EARLY TUESDAY. AREAS OF FREEZING DRIZZLE OR LIGHT SNOW WILL OCCUR TODAY WITH SNOW SPREADING IN TONIGHT AND CONTINUING FOR PART OF TUESDAY. LITTLE SNOW ACCUMULATION WILL OCCUR TODAY BUT A LIGHT GLAZING OF ICE IS POSSIBLE FROM THE FREEZING DRIZZLE. THE SNOW TONIGHT COULD ACCUMULATE UP TO 2 INCHES BY DAYBREAK TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OF THE AREA ON TUESDAY. THE SNOW WILL DIMINISH DURING THE DAY WITH AN INCH OF NEW SNOW ACCUMULATION. STRONG NORTHWEST WINDS OF 20 TO 30 MPH WILL OCCUR CAUSING SOME DRIFTING SNOW. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE WEDNESDAY THROUGH SUNDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. RAH
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331545, 5331546, 5331547, 5331548, 5331549, 5331550, 5331551, 5331552, 5331553, 5331554, 5331555, 5331556, 5331557.